Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 62, NWS Detroit, MI

July 4, 2003Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 4, 2003, 8:35 PM EDT for Washtenaw County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2003, 8:35 PM EDT (00:35 UTC)
Expired
Jul 4, 2003, 9:15 PM EDT
In force
40 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 51 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.6 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
604 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WUUS53 KDTX 050035
SVRDTX
MIC161-050115-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
835 PM EDT FRI JUL 4 2003

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 915 PM EDT

* AT 835 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF DEXTER...OR 10 MILES WEST OF
  ANN ARBOR...MOVING NORTHEAST AT 20 MPH. THIS SEVERE THUNDERSTORM
  HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH AND HAIL UP TO
  ONE INCH IN DIAMETER.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHITMORE LAKE AT 900 PM EDT

TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 4235 8408 4222 8391 4243 8356 4244 8382

$$

BGM OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM EDT, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 2:30 PM EDT, 6 hours 5 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
230 PM EDT FRI JUL 4 2003

...PERIODIC SHRA/TSRA CHCS OVER HOLIDAY WEEKEND MAIN CHALLENGE...

SQUALL LINE COMING THRU CWA EARLIER THAN EXPECTED AS INITIAL MCS WAS
ABLE TO SUSTAIN ITSELF THIS MORNING IN ADVANCE OF MAIN SHORTWAVE IN
WI. THIS WILL REDEFINE THE WX EXPECTED OVER THE 24 HOURS. INSTEAD OF
HAVING TSRAS AGAIN THIS EVENING...UPSTREAM MCS WILL FORM FURTHER SOUTH
ALONG STALLED OUTFLOW FROM NRN IA ALONG WI/IL BORDER AND THEN TRACK
INTO NRN IN/OH AS WI WAVE PROGRESSES THRU AREA.

WILL HAVE TO WATCH JUST HOW FAR NORTH UPSTREAM ACTIVITY INITIATES...
BUT AS IT STANDS...EXPECT EVENING STORMS TO BE JUST SOUTH OF CWA. AS
LLVL JET INTENSIFIES THIS EVE/OVERNIGHT IN ADVANCE OF THIS SYSTEM...
ELEVATED THUNDER WILL BEGIN TO DEVELOP NORTH INTO CWA...W/ QUESTION
THEN BEING HOW FAR NORTH TO INCLUDE POPS. THIS ACTIVITY WILL BE IN
AREA MIDNIGHT OR BEYOND. WILL EVALUATE TRENDS OVER NEXT ONE OR TWO.
INITIAL THOUGHT WILL BE TO REINTRODUCE POPS FROM MIDNIGHT ON...IN
THE SOUTHERN 1/2 CWA FOR SURE.

THEREAFTER...OUTFLOW FROM THIS...AND NEXT AREA OF STORMS WILL BECOME
EFFECTIVELY AN STATIONARY FRONT ALONG/SOUTH OF CWA...WHICH WILL STICK
AROUND THIS WEEKEND...REINFORCED BY WEAK FRONT WHICH IS WILL SAG SOUTH
THRU GREAT LAKES AS TONIGHTS WAVE COMES THROUGH. NET RESULT WILL BE A
PERIODIC SHRA/TSRA CHCS THIS WEEKEND. FORECAST WILL NEED SOME TWEEKING
AS WE REMAIN IN BASICALLY ZONAL FLOW ON SOUTHERN PERIPHERY OF
STRONGER CORE OF WESTERLIES NEAR CANADIAN BORDER.

MODELS...BY AND LARGE...STILL SHOWING A STRONG WAVE TO TRACK THROUGH
SOUTHERN CANADA AND DIG OUT A TROF IN ERN CONUS AS BUCKLES FLOW. THIS
IS NOW DELAYED TO MIDWEEK...WITH COOLER WX THEREAFTER. WILL ADJUST
ZONES TO EXTEND RELATIVELY WARM READINGS INTO TUE OR WED. THIS IS
BASICALLY A DELAY OF ONE DAY. TSRA CHCS COULD BE ARGUED FOR SOMEWHERE
IN CWA THRU WEDNESDAY. WILL PONDER JUST HOW TO HANDLE THIS IN FCST...
BUT CERTAINLY EXPECT TO HAVE MORE TSRAS IN FCST THAN CURRENT. FOCUS
THIS WEEKEND WITH PROBABLY BE ON SRN 1/2 OF CWA...WITH BOUNDARY AT
ITS MOST SOUTHERN POSITION. LATER ON...TENDENCY WILL BE FOR ACTIVITY
TO EDGE BACK NORTH...ESP BY TUE/WED AS SW FLOW DEVELOPS IN ADVANCE
OF LARGER WAVE NEXT WEEK.

.DTX...NONE.

GURNEY

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 4, 2:57 PM EDT, 5 hours 38 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
257 PM EDT FRI JUL 4 2003

...SEVERE THUNDERSTORM WATCH NUMBER 634 HAS BEEN CANCELLED FOR ALL
OF SOUTHEAST MICHIGAN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS SOUTHEAST
MICHIGAN...ESPECIALLY SOUTH OF M 59. SOME OF THESE STORMS MAY BE
SEVERE. THE MAIN THREAT WOULD BE HAIL TO ONE INCH AND WIND GUSTS TO
60 MPH. A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP TONIGHT OVER
IOWA AND ILLINOIS. THESE STORMS WILL TRACK EAST OVERNIGHT AND COULD
APPROACH SOUTHEAST LOWER MICHIGAN AFTER MIDNIGHT. ANY STORMS THAT
DEVELOP WILL MOVE EAST AT 35 MPH. TORRENTIAL RAIN WILL ALSO ACCOMPANY ANY
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY MORNING. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY NEXT
WEEK...AHEAD OF AND ALONG A COLD FRONT THAT WILL CROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NECESSARY AFTER MIDNIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

In the hours before

Local storm report, Jul 4, 4:05 PM EDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
405 PM EDT FRI JUL 4 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    ALGONAC                   MI   WIND DAMAGE
07/04/03   ST CLAIR                       1 TREE AND POWER POLE
                                          DOWN. REPORTED BY SPOTTERS

1215 PM    PERRY                     MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     LARGE TREES AND LIMBS
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT

1221 PM    OWOSSO                    MI   WIND DAMAGE
07/04/03   SHIAWASSEE                     TREES AND WIRES DOWN.
                                          REPORTED BY SPOTTERS.

1225 PM    PINCKNEY                  MI   WIND DAMAGE
07/04/03   LIVINGSTON                     NUMEROUS TREES
                                          DOWN.
                                          REPORTED BY THE PUBLIC.

1230 PM    CHELSEA                   MI   WIND DAMAGE
07/04/03   WASHTENAW                      LARGE TREES AND POWERLINES
                                          DOWN. REPORTED BY FIRE
                                          DEPARTMENT.

1231 PM    1 N MANCHESTER            MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREE DOWN ON M 52.
                                          REPORTED BY SPOTTER.

1235 PM    2W  LINDEN                MI   WIND DAMAGE
07/04/03   GENESEE                        2 LARGE TREES DOWN.
                                          REPORTED BY NWS EMPLOYEE.

1236 PM    1 N LINDEN                MI   WIND DAMAGE
07/04/03   GENESEE                        4 INCH TREES DOWN AND
                                          POWERLINE DOWN. REPORTED BY
                                          SPOTTER.

1237 PM    ANN ARBOR                 MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREES DOWN NEAR MANOR ROAD
                                          AND M 14. REPORTED BY
                                          SPOTTERS.

1237 PM    ADRIAN                    MI   WIND DAMAGE
07/04/03   LENAWEE                        TREES DOWN...SOME ON
                                          HOMES. POWERLINES DOWN.
                                          REPORTED BY DISPATCH.

1240 PM    WHITMORE LAKE             MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREE DOWN ON HOME.
                                          REPORTED BY SPOTTERS.

1244 PM    FLINT                     MI   62 MPH TSTM WIND GUST
07/04/03   GENESEE                        MEASURED BY SPOTTER AT
                                          FENTON AND ATHERTON ROADS.

1250 PM    YPSILANTI                 MI   WIND DAMAGE
07/04/03   WASHTENAW                      BOAT CAPSIZED ON WHITMORE
                                          LAKE. REPORTED BY EMERGENCY
                                          MANAGEMENT.

1250 PM    YPSILANTI                 MI   WIND DAMAGE
07/04/03   WASHTENAW                      1 TREE DOWN AND POWERLINES
                                          DOWN. SPOTTER ESTIMATED 60
                                          MPH WINDS.

1250 PM    YPSILANTI                 MI   60 MPH TSTM WIND GUST
07/04/03   WASHTENAW                      ESTIMATED BY SPOTTER.

1250 PM    MILAN                     MI   60 MPH TSTM WIND GUST
07/04/03   WASHTENAW                      ESTIMATED BY SPOTTER.

1250 PM    4 N MILAN                 MI   WIND DAMAGE
07/04/03   WASHTENAW                      TREE DOWN ON ROAD.
                                          REPORTED BY SPOTTER.

1254 PM    WALLED LAKE               MI   WIND DAMAGE
07/04/03   OAKLAND                        TREE DOWN ON VEHICLE.
                                          REPORTED BY LOCAL
                                          TELEVISION STATION.

0100 PM    WHITE LAKE                MI   61 MPH TSTM WIND GUST
07/04/03   OAKLAND                        MEASURED AT NWS OFFICE IN
                                          WHITE LAKE. NWS EMPLOYEE
                                          REPORTED TREE DOWN.

0103 PM    2 E CLARKSTON             MI   WIND DAMAGE
07/04/03   OAKLAND                        LARGE LIMBS DOWN AT I 75
                                          AND SASHABAW. REPORTED BY
                                          NWS EMPLOYEE.

0104 PM    DUNDEE                    MI   WIND DAMAGE
07/04/03   MONROE                         LARGE TREES AND POWERLINES
                                          DOWN. REPORTED BY CENTRAL
                                          DISPATCH.

0104 PM    SOUTHFIELD                MI   WIND DAMAGE
07/04/03   OAKLAND                        POWERLINES DOWN. REPORTED
                                          BY SPOTTER NEAR BEACH DALY
                                          ROAD.

0104 PM    WESTLAND                  MI   WIND DAMAGE
07/04/03   WAYNE                          TREES AND LARGE LIMBS DOWN
                                          ON ROADS. REPORTED BY
                                          SPOTTER.

0104 PM    PONTIAC AIRPORT           MI   65 MPH TSTM WIND GUST
07/04/03   OAKLAND                        ASOS OBSERVATION.

0105 PM    3 E CLARKSTON             MI   WIND DAMAGE
07/04/03   OAKLAND                        TREES DOWN AT PINE KNOB
                                          AND SASHABAW. REPORTED BY
                                          SPOTTER.

0106 PM    FARMINGTON HILLS          MI   WIND DAMAGE
07/04/03   OAKLAND                        LARGE LIMBS DOWN. REPORTED
                                          BY LOCAL TELEVISION
                                          STATION.

0107 PM    LIVONIA                   MI   WIND DAMAGE
07/04/03   WAYNE                          3 FOOT DIAMETER TREE DOWN.
                                          REPORTED BY SPOTTERS.

0110 PM    NORTHVILLE                MI   1.00 INCH HAIL
07/04/03   WAYNE                          REPORTED BY SPOTTER.

0111 PM    DETROIT                   MI   WIND DAMAGE
07/04/03   WAYNE                          TREE DOWN AT 8 MILE AND
                                          LAHSER. REPORTED BY LOCAL
                                          TELEVISION STATION.

0113 PM    BLOOMFIELD HILLS          MI   WIND DAMAGE
07/04/03   OAKLAND                        LARGE LIMBS DOWN. REPORTED
                                          BY SPOTTER.

0116 PM    WYANDOTTE                 MI   WIND DAMAGE
07/04/03   WAYNE                          TREE DOWN AND POWERLINES
                                          DOWN. SPOTTER ESTIMATED 60
                                          MPH WIND.

0120 PM    BERKLEY                   MI   65 MPH TSTM WIND GUST
07/04/03   OAKLAND                        ESTIMATED BY SPOTTER.

0121 PM    MONROE                    MI   WIND DAMAGE
07/04/03   MONROE                         LARGE TREE DOWN.
                                          REPORTED BY DISPATCH.

0126 PM    DETROIT                   MI   WIND DAMAGE
07/04/03   WAYNE                          LARGE LIMBS DOWN. SPOTTER
                                          ESTIMATED WIND GUST OF 65
                                          MPH IN DOWNTOWN DETROIT.

0126 PM    DRYDEN                    MI   WIND DAMAGE
07/04/03   LAPEER                         TREES DOWN. REPORTED BY
                                          SPOTTER.

0127 PM    SHELBY TOWNSHIP           MI   WIND DAMAGE
07/04/03   MACOMB                         TWO 3 FOOT DIAMETER TREE
                                          LIMBS DOWN. REPORTED BY
                                          SPOTTER.

0135 PM    MACOMB TWP                MI   WIND DAMAGE
07/04/03   MACOMB                         LARGE LIMBS DOWN. SPOTTER
                                          ESTIMATED 60 MPH WIND GUST.

0140 PM    RAY CENTER                MI   WIND DAMAGE
07/04/03   MACOMB                         LARGE TREE DOWN. REPORTED
                                          BY SPOTTER.

0141 PM    ST CLAIR SHORES           MI   WIND DAMAGE
07/04/03   MACOMB                         LARGE LIMBS DOWN. SPOTTER
                                          ESTIMATED 60 MPH WIND GUST.

0151 PM    4 E RICHMOND              MI   WIND DAMAGE
07/04/03   ST CLAIR                       4 INCH DIAMETER LIMBS
                                          DOWN. REPORTED BY SPOTTER.

0205 PM    MARINE CITY               MI   WIND DAMAGE
07/04/03   ST CLAIR                       NUMEROUS TREES AND
                                          POWERLINES DOWN. REPORTED
                                          BY DISPATCH.

0206 PM    ALGONAC                   MI   WIND DAMAGE
07/04/03   ST CLAIR                       TREES AND POWERLINES DOWN.
                                          REPORTED BY DISPATCH.

BGM/RBP

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.